Retroperitoneal Hematoma in Essential Thrombocythaemia: A Diagnostic Challenge.
Leonardo Di Gennaro, Federica Foti, Beatrice Benedetti et al.
✦ AI-curated · Sources linked
Case in brief
An 85-year-old woman with essential thrombocythaemia, obesity, and hypertension developed pulmonary micro-embolism after elective right hip replacement and received high-dose enoxaparin. Four days later, sudden haemodynamic collapse was attributed to a massive retroperitoneal haematoma. Enoxaparin was stopped, but surgical evacuation, transfusions, and intensive care did not prevent further complications, including femoral vein thrombosis, worsening pulmonary embolism, multidrug-resistant sepsis, and severe thrombocytopenia. She died 34 days after surgery. Autopsy showed an organized haematoma compressing the right renal lodge and inferior vena cava. Disseminated intravascular coagulation and heparin-induced thrombocytopenia were considered but not confirmed.
What made this case unusual
The case illustrates the difficult coexistence of major haemorrhage and thrombosis in essential thrombocythaemia during anticoagulant treatment: a massive retroperitoneal bleed was followed by femoral vein thrombosis despite individualized enoxaparin dosing based on body weight.
Diagnostic / clinical pearl
In essential thrombocythaemia, anticoagulation-related bleeding does not exclude concurrent or subsequent thrombosis. Consider both risks when assessing sudden haemodynamic deterioration, and avoid treating suspected disseminated intravascular coagulation or heparin-induced thrombocytopenia as confirmed without supporting evidence.